STAT3 hyper-immunoglobulin E syndrome (STAT3-HIES) is a rare primary immunodeficiency syndrome characterized by elevated serum immunoglobulin E levels, eczema, recurrent skin and respiratory tract infections, and several gastrointestinal (GI) problems. GI manifestations, such as gastroesophageal reflux disease, dysphagia, abdominal pain, gut dysmotility, bowel perforation, eosinophilic esophagitis, and diarrhea, have been reported in 60% of patients. Until now, there was no efficient treatment that could effectively manage all aspects of the syndrome. In this report, we present the case of a 21-year-old man who suffered from undetectable pathogenic refractory diarrhea that persisted 21 days despite aggressive antibiotic and steroid treatment since he was 2 years old. STAT3 Int10(2)A G splicing mutation-caused STAT3-HIES was diagnosed by next-generation sequencing. The patient had suffered recurrent intestinal and colon perforations since he was 10 years old. He had received multiple surgeries and continuous systemic intravenous immunoglobulin therapy to manage his GI symptoms. However, refractory diarrhea occurring >5 to 6 times per day with severe eczematous dermatitis and frequent abscess formation remained threats to his life. Dupilumab 300 mg every 3 weeks was prescribed to control his skin problems, but the patient’s diarrhea also completely subsided. As such, it appears that dupilumab may not only effectively treat the skin inflammation but also the GI manifestation-related inflammation of STAT3-HIES refractory to traditional immunomodulators.Copyright © 2021 by the American Academy of Pediatrics.
About The Expert